Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 80, NWS Wichita, KS

June 21, 2020Barton County, Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 2020, 3:31 PM CDT for Barton County, Ellsworth County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 3:31 PM CDT (20:31 UTC)
Expired
Jun 21, 2020, 4:30 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Barton County, KS, Ellsworth County, KS

The radar

The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:33 PM CDTHAIL 35 Wnw Lorraine, KSESTIMATED 3 1/4 INCH HAIL BETWEEN HOLLYROOD AND LORRAINE
Jun 21, 4:33 PM CDTHAIL 35 Wnw Lorraine, KSESTIMATED 3 1/4 INCH HAIL BETWEEN HOLLYROOD AND LORRAINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS53 KICT 212031
SVRICT
KSC009-053-212130-
/O.NEW.KICT.SV.W.0080.200621T2031Z-200621T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
331 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Ellsworth County in central Kansas...
  Northern Barton County in central Kansas...

* Until 430 PM CDT.

* At 331 PM CDT, a severe thunderstorm was located 8 miles south of
  Dorrance, or 9 miles southwest of Wilson, moving southeast at 25
  mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ellsworth, Hoisington, Wilson, Claflin, Kanopolis, Holyrood,
  Geneseo, Albert, Lorraine, Olmitz, Galatia, Susank, Ellsworth
  Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9903 3870 9849 3883 9848 3883 9806
      3852 9806 3852 9847 3844 9848 3844 9903
TIME...MOT...LOC 2031Z 300DEG 22KT 3872 9858 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

VAUGHAN
2 follow-up statements
885 
WWUS53 KICT 212052
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
352 PM CDT Sun Jun 21 2020

KSC009-053-212130-
/O.CON.KICT.SV.W.0080.000000T0000Z-200621T2130Z/
Ellsworth KS-Barton KS-
352 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR ELLSWORTH AND NORTHERN BARTON COUNTIES...

At 352 PM CDT, a severe thunderstorm was located 8 miles south of
Wilson, moving southeast at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Hoisington, Wilson, Claflin, Kanopolis, Holyrood, Geneseo,
Albert, Lorraine, Olmitz, Galatia, Susank, Ellsworth Airport,
Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9903 3870 9849 3883 9848 3883 9806
      3852 9806 3852 9847 3844 9848 3844 9903
TIME...MOT...LOC 2052Z 295DEG 20KT 3870 9847 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

VAUGHAN
724 
WWUS53 KICT 212119
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
419 PM CDT Sun Jun 21 2020

KSC009-212128-
/O.CAN.KICT.SV.W.0080.000000T0000Z-200621T2130Z/
Barton KS-
419 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3883 9806 3852 9806 3852 9848 3869 9848
      3870 9849 3872 9849 3883 9848
TIME...MOT...LOC 2118Z 307DEG 18KT 3861 9840 

$$

KSC053-212130-
/O.CON.KICT.SV.W.0080.000000T0000Z-200621T2130Z/
Ellsworth KS-
419 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR ELLSWORTH COUNTY...

At 418 PM CDT, a severe thunderstorm was located over Holyrood, or 9
miles northeast of Claflin, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine and
Ellsworth Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3883 9806 3852 9806 3852 9848 3869 9848
      3870 9849 3872 9849 3883 9848
TIME...MOT...LOC 2118Z 307DEG 18KT 3861 9840 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

VAUGHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:56 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 2:56 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
256 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 254 PM CDT Sun Jun 21 2020

Short term forecast remains rather active and has under gone some
decent changes from previous runs.  Short term models are having
difficulty resolving the event for this afternoon and tonight as the
long wave trough is beginning to move through the region.  Previous
runs had a slower progression with the main trigger for this
afternoon thunderstorms and likely severe weather being driven the
mid level short wave that is now moving through the region.  New
model runs are now showing a much more progressive long wave trough
which is now in phase with the weaker shortwave trough over the
western portions of Kansas.

There are two main areas of contention between the models at this
time with the lack of agreement on the moisture transport and
resultant moisture axis being the most prominent.  The GFS is much
weaker on the moisture transport and keeps the bulk of the transport
further to the south in Oklahoma while the NAM is more bullish.  The
NAM solution brings a prominent moisture axis into Central Kansas by
this evening which would support a significant round of thunderstorm
activity with a good portions of it severe in nature.  Upper level
winds are much better this time round and 12Z analysis charts have
300mb winds in the 45-55kt range providing some decent exhaust for
thunderstorms to work with.  The short range CAMS are also in
significant disagreement on the thunderstorm focal point and many of
them turn the thunder off shortly after sunset tonight for much of
the CWA. This does not seem likely but could see the severe weather
abate by this time if the model predictions of the 300mb winds
weakening during the late afternoon and evening which would keep
the chances for severe weather down in the evening hours. Currently
looking for some thunderstorm activity during the evening hours in
South Central Kansas with a good chance some of it will be severe
but it is expected to be more isolated.

Monday and Tuesday will have the long wave trough pushing further to
the east which will kick the winds around to the north and west and
will bring the temperatures down some as well.  The moisture
transport looks to remain well to the south by this time as the long
wave through and the northerly flow will keep it out of the region.
This does not mean we will be completely out of the thunderstorm
business but is it unlikely that severe weather will return for
Monday and Tuesday.  This northerly flow and likely lingering cloud
cover will keep temperatures down for Monday and especially Tuesday.

Metzger

.LONG TERM...(Thursday through Sunday)
Issued at 254 PM CDT Sun Jun 21 2020

The change in the short term models has also forced a change in the
extended range.  The extended now looks to be a little warmer than
previous runs but also a little more active.  The frontal boundary
looks to want to stall to the south of the region which will keep
the chances for showers and thunderstorms in the forecast. Intensity
of this activity can't be determined at this time due to how far out
this activity is.  That said, orientation does indicate there could
be some chances for strong to severe thunderstorms with some of this
activity.  Temperatures will seasonable and become hot but the
proximity of thunderstorm activity will keep the temperatures down
and prevent them from getting too far above normal if at all.

Metzger&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jun 21 2020

Extremely challenging aviation forecast with persistent ongoing
storms in central KS. These have not be reflected in models, and
lends considerable uncertainty on timing/track of storms later
this afternoon/evening. Given instability across the area, would
expect storms to affect all sites at some point. Overall thinking
is that these storms may not die and continue a slow upscale
growth to the south. The alternative scenario is these storms
eventually dwindle with renewed second round developing later this
afternoon/evening. Anticipate VFR outside of storms. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  88  64  84 /  90  30  40  10
Hutchinson      65  86  62  83 /  90  20  30  10
Newton          65  85  63  82 /  90  30  40  10
ElDorado        65  85  63  82 /  90  30  40  10
Winfield-KWLD   66  86  65  83 /  80  30  50  20
Russell         63  87  60  84 /  80  20  30  10
Great Bend      63  87  60  84 /  90  10  30  10
Salina          64  87  62  83 /  90  20  30  10
McPherson       64  86  61  82 /  90  20  30  10
Coffeyville     67  85  66  83 /  90  40  50  20
Chanute         67  85  65  82 /  90  40  50  20
Iola            67  85  65  82 /  80  40  50  20
Parsons-KPPF    67  85  66  82 /  90  40  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
Hazardous weather outlook, Jun 21, 4:09 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 AM CDT Sun Jun 21 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 AM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will impact central Kansas early this
morning. At this time, severe weather is not anticipated this
morning.

The threat of severe weather will increase this afternoon and
evening, first across central and south-central Kansas, then
potentially reaching southeast Kansas tonight. The primary hazards
will be hail up to baseball size and wind gusts of 60-75 mph. A
brief tornado cannot be ruled out, mainly central and south-central
Kansas.

Minor river and flash flooding will be possible through tonight,
mainly west of I-35.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional rounds of thunderstorms, some strong to severe, will be
possible Monday and again mid to late week.

Minor river flooding may linger into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely this afternoon through tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Martin

In the hours before

Special weather statement, Jun 21, 2:06 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
206 PM CDT Sun Jun 21 2020

KSZ032-211930-
Russell KS-
206 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Russell County in central Kansas...

* Until 230 PM CDT.

* At 203 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Natoma, or 13 miles northeast
  of Emmeram...moving northeast at 10 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Paradise and Waldo.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9874 3905 9871 3900 9904
TIME...MOT...LOC 1905Z 243DEG 10KT 3912 9898

VAUGHAN
Local storm report, Jun 21, 2:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLOOD            4 WSW GLENDALE          38.88N 97.93W
06/21/2020                   LINCOLN            KS   TRAINED SPOTTER

            SPOTTER REPORTS WATER RUNNING HIGH IN LOTS
            OF PASTURES AND FIELDS. HE SAID THAT THEY
            WILL NOT BE ABLE TO HANDLE ANY MORE WATER.
            NO WATER IS RUNNING OVER ANY ROADWAYS AT
            THIS TIME.

&&
Special weather statement, Jun 21, 3:01 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
301 PM CDT Sun Jun 21 2020

KSZ048-212030-
Ellsworth KS-
301 PM CDT Sun Jun 21 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Ellsworth County in central Kansas...

* Until 330 PM CDT.

* At 259 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wilson...moving east at 10 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Ellsworth, Wilson, Kanopolis and Ellsworth Airport.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3887 9807 3864 9808 3861 9848 3869 9848
      3870 9849 3887 9849
TIME...MOT...LOC 2001Z 250DEG 7KT 3879 9839

VAUGHAN
Local storm report, Jun 21, 3:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             WILSON                  38.82N 98.47W
06/21/2020  E1.50 INCH       ELLSWORTH          KS   PUBLIC

            REPORT VIA KSN OF PEA TO PING PONG BALL
            SIZED HAIL. TIME IS APPROXIMATED FROM RADAR.

&&
Local storm report, Jun 21, 3:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
06/21/2020  M58 MPH          RUSSELL            KS   ASOS

&&
Local storm report, Jun 21, 3:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             BUNKER HILL             38.88N 98.70W
06/21/2020  E1.50 INCH       RUSSELL            KS   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED TO DISPATCH THAT
            THERE WAS GOLF BALL TO PING PONG BALL SIZED
            HAIL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:48 PM CDTRiver Flood WarningICTReno, Rice24 hr
Jun 21, 1:02 AM CDTSpecial Weather StatementICTHarper58 min
Jun 21, 2:03 AM CDTSpecial Weather StatementICTHarper, Sumner57 min
Jun 21, 2:11 AM CDTSevere Thunderstorm WarningICTHarper, Sumner64 min
Jun 21, 2:40 AM CDTSpecial Weather StatementICTKingman35 min
Jun 21, 3:08 AM CDTSpecial Weather StatementICTHarper, Sumner67 min
Jun 21, 5:07 AM CDTSpecial Weather StatementICTBarton, Russell53 min
Jun 21, 12:03 PM CDTSpecial Weather StatementICTLincoln27 min
Jun 21, 12:17 PM CDTSevere Thunderstorm WarningICTLincoln58 min
Jun 21, 1:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln59 min
Jun 21, 1:34 PM CDTTornado WarningICTEllsworth21 min
Jun 21, 1:42 PM CDTSevere Thunderstorm WarningICTLincoln, Russell63 min
Jun 21, 1:43 PM CDTSevere Thunderstorm WarningICTSaline32 min
Jun 21, 2:01 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell, Saline59 min
Jun 21, 2:06 PM CDTSpecial Weather StatementICTRussell24 min
Jun 21, 2:13 PM CDTAreal Flood WarningICTEllsworth, Lincoln6 hr
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningICTRussell61 min
Jun 21, 2:59 PM CDTFlash Flood WarningICTEllsworth4 hr
Jun 21, 3:01 PM CDTSpecial Weather StatementICTEllsworth29 min
Jun 21, 3:05 PM CDTAreal Flood WarningICTRussell18 hr
Jun 21, 3:47 PM CDTSpecial Weather StatementICTRussell28 min
Jun 21, 4:25 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice16 hr
Jun 21, 4:30 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice30 min
Jun 21, 4:48 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell57 min
Jun 21, 5:31 PM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
Jun 21, 5:49 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell56 min
Jun 21, 6:42 PM CDTSevere Thunderstorm WarningICTBarton, Kingman, McPherson, Reno, Rice, Sedgwick93 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.